Chemobrain, the experience of diminished mental sharpness and some loss of acuity, happens very often to patients receiving chemotherapy. It may also persist for some time after treatment ends. It has always seemed hard to impossible to tease out the real causes: medications, stress, fatigue, distraction, loss of estrogen, etc. Whatever the cause(s), it can be a real problem for some people.
Most of the time, chemobrain improves along with general recovery. Just as energy returns, so does mental sharpness. Most of the time. I surely know some women who feel that they have never regained their pre-cancer level of intellectual function. This usually means worsening of the so-called executive functions, a set of skills that are together coordinated in the brain's frontal lobe. They include the ability to manage time and attention, switch focus ,plan and organize ,remember details ,curb inappropriate speech or behavior and integrate past experience with present action. This can translate to real day to day difficulties and, occasionally, an inability to sustain prior work or school activities.
If this is a major issue for you, don't ignore it. There are strategies that can help, and the sooner you start them, the better. At BIDMC, there is something in the Cognitive Neurology Unit called "Brain Camp" that is a whole program to help people with these concerns. On a smaller level, you can stimulate your own cognition by stretching your brain the same way you stretch your muscles and endurance with exercise. Consider learning a new language, taking a course, taking up a new activity like bird-watching or learning the names of the trees in your area. The secret is doing something new and different.
This is a good, albeit somewhat discouraging, article from Clinical Breast Cancer about chemobrain. It applies just as well to people who have been treated for other cancers. Here is the start and then a link to read more:
Yes, Virginia, Chemo Brain is Real
Joyce O. Hislop
Twenty years ago, while interviewing a newly assigned patient on
our hospital’s oncology unit, she apologized to me for “being stupid.”
Startled at this self-deprecating response to a medical history
question I had just asked, I put down my pen and met her eyes.
“What makes you think you’re stupid?” Embarrassed, she blushed
with her answer. “Ever since getting chemo, I feel like I’m forgetting
everything. I never used to be like that. Now I can’t remember
names of people or things. At work I can’t find the right words or
write the drafts I’ve been doing for years . or spell or type. I’m
sure I (appear) as though I’m not educated.”
This was my first introduction to “chemo brain,” also described as
“brain fog.” What we know currently is that this phenomenon is a
toxicity of the nervous system causing cognitive impairment in verbal
ability, visuospatial ability, problem solving, and affecting concentration
and memory. Until around 1995, medical practitioners
referred a patients’ concern with these symptoms to the commonly
known chemotherapy side effects such as anemia, fatigue, depression,
and hormonal changes. Primarily it was breast cancer patients who
voiced concerns: studies during early acknowledgment of this phenomenon
were noted only as a supplement to pharmaceutical clinical
study and not specifically addressed. However, research now indicates
that men with prostate cancer and subsequent treatment with
hormonal therapy, such as leuprolide and goserelin, can be at risk for
cognitive side effects, particularly memory maintenance. Tamoxifen,
an oral drug long used to inhibit estrogen in hormone receptor positive
breast cancer, might cause neurological function changes
such as concentration and planning ability.1 Besides chemotherapy
and radiation, immunotherapy (interleukin-1 and interleukin-6) can
generate increased inflammation and fatigue, both thought to
contribute to cognitive dysfunction.